Endocrine Abstracts (2019) 65 P51 | DOI: 10.1530/endoabs.65.P51

Heparin-induced hypo-aldosteronism and hyperkalemia

Katrin Alizadeh & Sheharyar Qureshi


Cheslea and Westminster NHS Foundation Trust, London, UK, London, UK


We present an interesting case of Heparin inducedhypoaldosteronism associated hyperkalemia in a 69 year old man with a prosthetic heart valve requiring a right sided nephrectomy for a liposarcoma. His persistent hyperkalaemia failed to respond to conventional treatment initiallybut a switch to Warfarin and use of oral Fludrocortisone was effective in normalisation of observed high renin and low aldosterone levels. Early and timely recognition of Heparin induced hypoaldosteronism associated hyperkalemia remains a challenge especially in busy acute care settings. Heparin induced hyperkalaemia can be a life-threatening emergency. Early recognition of hyperkalaemia can improve patients’ outcomes. We present a case which highlights the importance of assessing risk benefit ratio at time of initiating heparin therapy which can be associated with persistent hyperkalemia due to underlying hypoaldosteronism. We present a man in his sixties with a past medical history of type 2 diabetes mellitus (T2DM) and mechanical aortic valve prosthesis requiring regular anti coagulation with Warfarin. He presented with a large abdominal mass and his CAT imaging revealed an underlying retro peritoneal tumour which was later confirmed on further histology. His diabetes medications included Metformin and Gliclazide. His Warfarin was discontinued pre operatively and Tinzapirin was commenced post-surgery but had to be discontinued due to hemi-peritoneum and bowel perforation. It was observed that his serum K was elevated on day 5 post LMWH initiation. His ECG showed no hyperkalaemic changes. From above discussion, we advocate that high degree of suspicion needs to be exercised for recognising potentially life-threatening and reversible condition like hyperkalaemia associated with hypoaldosteronism. Clinicians should be aware that hyperkalaemia could be caused by low molecular weight Heparin especially in multi-morbid surgical patients, where bleeding and thrombotic risks need to be assessed. A multi disciplinary approach is necessary for optimal therapy in this clinical scenario.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts